Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 200, NWS Kansas City, MO

July 28, 2002Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 28, 2002, 9:36 PM CDT for Leavenworth County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 9:36 PM CDT (02:36 UTC)
Expired
Jul 28, 2002, 10:15 PM CDT
In force
39 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WUUS53 KEAX 290236
SVRMCI
KSC103-290315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
936 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAVENWORTH COUNTY IN NORTHEAST KANSAS

* UNTIL 1015 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM POTTER TO TONGANOXIE...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   TONGANOXIE...JARBALO BY 945 PM CDT
   LEAVENWORTH...BASEHOR BY 1000 PM CDT
   LANSING BY 1005 PM CDT

THE TOWN OF FT LEAVENWORTH IS ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3941 9496 3922 9483 3919 9491 3908 9492
          3908 9516 3941 9515

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:45 PM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Jul 28, 2:45 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT SUN JUL 28 2002

245 PM...
THE AFTERNOON HAS BEEN QUIET SO FAR.....WITH ONLY A FEW CU STARTING
TO BUBBLE.  LATEST VISIBLE SATELLITE SHOWS LARGE CIRRUS SHIELD JUST
TO THE WEST OF THE FORECAST AREA...WHICH SHOULD INHIBIT CONVECTIVE
POTENTIAL FOR A WHILE.  A FEW SHOWERS LINGERING OVER NORTHEAST PART
OF FORECAST AREA...ASSOCIATED WITH SPEED MAX/WEAK SHORT WAVE MOVING
INTO UPPER MIDWEST.

DO NOT EXPECT MUCH ACTION FOR AWHILE...AS CIRRUS WILL INHIBIT
CONVECTION...AND BETTER SURFACE CONVEGENCE WELL WEST OF FORECAST
AREA.  NGM AND AVN APPEAR TO HAVE A BETTER HANDLE ON CONVECTIVE IN THE
NEAR TERM...SO USED THEM AS GUIDE.  EXPECT STORMS TO START POPPING
IN EXTREME NORTHWEST ZONES BETWEEN 4 AND 6 PM...WITH ACTIVITY
SPREADING SLOWLY SOUTH THROUGH THE EVENING.  APPROACHING MID-LEVEL
SHORT WAVE AND RIGHT REAR QUADRANT OF JET WILL KEEP CONVECTION GOING
THROUGH THE NIGHT. SHEAR PROFILES STRONGER TO THE NORTH...SO MAY
SEE SOME SEVERE ACTIVITY ACROSS NORTHERN ZONES.  STEERING WINDS
WEAK...AND WITH TROPICAL PLUME ADVECTING MID-LEVEL MOISTURE ACROSS
AREA...LIKELY WILL SEE LOCALLY HEAVY RAIN.  ITS BEEN SO DRY...THAT
DONT SEE FLOOD WATCH AS NECESSARY.

PASSAGE OF FRONTAL BOUNDARY AND SCATTERED CONVECTION WILL KEEP
TEMPERATURES 5 TO 10 DEGREES COOLER THAN TODAYS. PREVIOUS FORECAST
NUMBERS LOOK REASONABLE AND ONLY TWEAKED.  KEPT THREAT OF STORMS
ACROSS SOUTHERN TIER OF ZONES INTO MID-AFTERNOON ON MONDAY...THEN
PUSHED STORMS SOUTH OF FORECAST AREA.  AFTER MONDAY...FORECAST
LOOKS DRY THROUGH MIDDLE OF THE WEEK.  AREA WILL ENJOY A BRIEF
COOLDOWN MONDAY AND TUESDAY...BUT AS 850 FLOW BEGINS TO TURN BACK
TO WEST TO SOUTHWEST ON WEDNESDAY...TEMPERATURES WILL CLIMB BACK
INTO MIDDLE 90S.

SF

230 PM...

FEW CHANGES HAVE BEEN MADE TO THE FORECAST FOR THE END OF THE WEEK.
THE MEDIUM RANGE MODELS ARE STILL HAVING DIFFICULTIES COMING TO
CONSENSUS ON THE BATTLE BETWEEN TROUGHING OVER NORTHERN CANADA AND
RIDGING OVER THE SOUTHERN UNITED STATES.  THE AVN SEEMS TO BE THE
MOST CONSISTENT MODEL OVER THE LAST COUPLE OF DAYS.  WITH UPPER
RIDGING OVER KANSAS AND MISSOURI THROUGH THE END OF THE WEEK, THE
CHANCE FOR PRECIPITATION WILL BE LOW.  A WEAK COLD FRONT IS FORECAST
BY THE AVN TO DROP INTO NORTHERN MISSOURI LATE ON THURSDAY, BUT WITH
500MB HEIGHTS AROUND 590 MID LEVELS WILL BE VERY WARM TO SUSTAIN
SCATTERED CONVECTION.  TEMPERATURES SHOULD BE AT LEAST 5 DEGREES
ABOVE MFR GUIDANCE.  I AM RELUCTANT TO POST UPPER 90S WITHOUT SOME
INDICATION OF A LOW LEVEL WESTERLY FLOW, BUT TEMPS SHOULD EASILY GET
INTO THE 90 TO 95 DEGREE RANGE.

KOCH

1055 AM...
CIRRUS HAS BEEN HOLDING TEMPERATURES DOWN A BIT THIS MORNING...AND
WITH 700-500 TEMPERATURES A LITTLE COOLER TODAY...DECIDED TO LOWER
TEMPERATURES JUST A BIT FOR THIS AFTERNOON.  CLOUDS BREAKING UP
A BIT...SO ONLY LOWERED TEMPERATURES A CATEGORY.  HEAT ADVISORY CRITERIA
LIKELY WILL NOT BE MET...BUT DO TO PROLONGED HEAT WAVE AND INDICES
IN THE 100 TO 105 RANGE...WILL LEAVE HEAT ADVISORY IN PLACE.  ALSO
ADDED SCATTERED SHOWERS AND STORMS FOR EXTREME NORTHEAST MISSOURI...WHERE
ACTIVITY HAS PERSISTED THIS MORNING.

SF

440 AM...
SATELLITE IMAGERY...UPPER AIR ANALYSIS AND PROFILER DATA SHOW FAIRLY
ZONAL FLOW ACROSS NORTHERN CONUS WITH EMBEDDED SHORTWAVE TROUGH
PROPAGATING THROUGH NORTHERN ROCKIES/INTERMOUNTAIN REGION. LOW LEVEL
JET CONTINUES TO FUEL CONVECTIVE COMPLEX ACROSS EASTERN KANSAS. IR
SATELLITE IMAGERY INDICATES CLOUD TOPS WARMING OVER THE PAST COUPLE
OF HOURS...AND RADAR TRENDS INDICATE CONVECTION HAS BEEN DECLINING.
EXPECT PRECIPITATION ASSOCIATED WITH STRATIFORM REGION OF
MCS...ALONG WITH NEW CONVECTION DEVELOPING ALONG SOUTHWEST
FLANK...TO END BY MID MORNING ACROSS NORTHWEST ZONES. OUTFLOW NOTED
ON RADAR PUSHING INTO KANSAS CITY METRO AREA...HOWEVER MINIMAL
CHANGE IN TEMPERATURE NOTED ACROSS THIS BOUNDARY. EXPECT CONVECTIVE
DEBRIS TO CLEAR OUT BY LATE MORNING...AND WITH INTENSE SOLAR HEATING
EXPECT BOUNDARY TO MIX OUT BY EARLY AFTERNOON...THUS HAVE KEPT
FORECAST DRY ACROSS CWA THROUGH AFTERNOON. 850MB TEMPS PROGGED NEAR
OR SLIGHTLY ABOVE SATURDAY VALUES...SO HAVE GONE CLOSE TO
PERSISTENCE FOR AFTERNOON MAX TEMPS. ONCE AGAIN EXPECT HEAT INDICES
OF 105 TO 110 DEGREES SO HAVE KEPT HEAT ADVISORY GOING THROUGH THIS
AFTERNOON.

AS SHORTWAVE TROUGH MIGRATES INTO THE PLAINS THIS EVENING...EXPECT
CONVECTION TO DEVELOP ALONG SLOWLY ADVANCING COLD FRONT ACROSS
EASTERN NEBRASKA BACK INTO NORTHEAST KANSAS...THEN CONGEAL INTO MCS
AND TRACK ACROSS EASTERN KANSAS/WESTERN MISSOURI OVERNIGHT AS LOW
LEVEL JET INTENSIFIES. GIVEN PRECIPITABLE WATER VALUES ABOVE 1.5
INCHES...HEAVY RAINFALL WILL CERTAINLY BE A POSSIBILITY...ESPECIALLY
GIVEN THAT CORFIDI VECTORS INDICATE A SLOW SOUTHWEST PROPAGATION OF
MCS. EXPECT CONVECTION TO BE ONGOING MONDAY MORNING ACROSS SOUTHERN
AND EASTERN ZONES...AS FRONT SLOWLY PUSHES ACROSS FORECAST AREA.
TEMPERATURES BEHIND FRONT MONDAY AFTERNOON SHOULD RUN 8-10 DEGREES
COOLER THAN SUNDAY. GIVEN SLOW FORWARD PROGRESS OF COLD FRONT...HAVE
KEPT CHANCE OF STORMS THROUGH MONDAY AFTERNOON ACROSS FAR SOUTHERN
AND EASTERN ZONES.

SEAMAN

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Local storm report, Jul 28, 4:43 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    KANSAS CITY               MO   WIND DAMAGE LARGE TREES
07/28/02   JACKSON                        DOWN REPORTED BY FIRE AND
                                          RESCUE.

0425 PM    LIBERTY                   MO   .75 INCH HAIL
07/28/02   CLAY                           REPORTED BY FIRE AND
                                          RESCUE.

0437 PM    KEARNEY                   MO   60 MPH TSTM GUST
07/28/02   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 28, 5:01 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    HOLT                      MO   WIND DAMAGE - 6 INCH TREE
07/28/02   CLAY                           LIMBS DOWN

0440 PM    HOLT                      MO   .75 INCH HAIL
07/28/02   CLAY
Local storm report, Jul 28, 6:19 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
619 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM    (IRK)KIRKSVILLE MUNI ARPT MO   59 MPH TSTM GUST
07/28/02   ADAIR
Local storm report, Jul 28, 6:56 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    2 NW PRINCETON            MO   WIND DAMAGE LARGE TREE
07/28/02   MERCER                         DOWN REPORTED BY HAM RADIO
                                          OPERATOR.

0625 PM    2 W SPICKARD              MO   WIND DAMAGE LARGE TREE
07/28/02   GRUNDY                         DOWN REPORTED BY HAM RADIO
                                          OPERATOR.

0625 PM    KIRKSVILLE                MO   .88 INCH HAIL
07/28/02   ADAIR                          REPORTED BY MEDIA.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:30 PM CDTSevere Thunderstorm WarningEAXAtchison45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.